Alert archive / South Carolina / River Flood Warnings in 2012
River Flood Warning 2, NWS Columbia, SC
NWS Columbia, SC issued this river flood warning at May 16, 2012, 9:55 PM EDT for Calhoun County, Lexington County, Richland County, South Carolina. It took effect at May 17, 2012, 1:35 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2012, 9:55 PM EDT (01:55 UTC)
- In effect from
- May 17, 2012, 1:35 AM EDT
- Expired
- May 17, 2012, 11:03 AM EDT
- In force
- 9 hr
- Issued by
- NWS Columbia, SC
- Flood severity
- Minor
Counties Calhoun County, SC, Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Congaree River at Carolina Eastman (CEAS1).
- Action stage
- 114 ft
- Minor stage
- 115 ft
- Moderate stage
- 119 ft
- Major stage
- 126 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
817 WGUS42 KCAE 170155 FLWCAE BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 955 PM EDT WED MAY 16 2012 ...THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN SOUTH CAROLINA... CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON AND RICHLAND COUNTIES .RELEASES FROM RECHARGED RESERVOIRS UPSTREAM...COMBINED WITH RUNOFF FROM LOCALLY HEAVY SHOWERS OF THE PAST FEW DAYS...WILL CAUSE ADDITIONAL RISES ALONG THE LOWER CONGAREE RIVER TONIGHT AND THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO... LOCAL MEDIA OR THE INTERNET FOR FURTHER STATEMENTS AND UPDATED FORECASTS. && SCC017-063-079-180155- /O.NEW.KCAE.FL.W.0002.120517T0535Z-120519T0042Z/ /CEAS1.1.ER.120517T0535Z.120517T1200Z.120518T0042Z.NO/ 955 PM EDT WED MAY 16 2012 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * FLOOD WARNING FOR THE CONGAREE RIVER AT CAROLINA EASTMAN * FROM LATE TONIGHT TO FRIDAY EVENING...OR UNTIL THE WARNING IS CANCELLED. * AT 10 PM WEDNESDAY THE STAGE WAS 114.5 FEET. * FLOOD STAGE IS 115.0 FEET. * MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AFTER MIDNIGHT AND CREST AROUND 116.4 FEET THURSDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE BY THURSDAY EVENING. * AT 115.0 FEET...FLOODING OCCURS IN LOW-LYING AREAS OF THE CAROLINA EASTMAN FACILITY AND AT THE CONGAREE NATIONAL PARK. $$ MOORE
2 follow-up statements
720
WGUS82 KCAE 170902
FLSCAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
502 AM EDT THU MAY 17 2012
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN SOUTH
CAROLINA..
CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON
AND RICHLAND COUNTIES
.RELEASES FROM RECHARGED RESERVOIRS UPSTREAM...COMBINED WITH RUNOFF
FROM LOCALLY HEAVY SHOWERS OF THE PAST FEW DAYS...HAS RESULTED
IN HIGH RIVER STAGES ALONG THE CONGAREE RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO...
LOCAL MEDIA OR THE INTERNET FOR FURTHER STATEMENTS AND UPDATED
FORECASTS.
&&
SCC017-063-079-180902-
/O.CON.KCAE.FL.W.0002.000000T0000Z-120519T0042Z/
/CEAS1.1.ER.120517T0336Z.120517T1200Z.120518T0042Z.NO/
502 AM EDT THU MAY 17 2012
THE FLOOD WARNING CONTINUES FOR
THE CONGAREE RIVER AT CAROLINA EASTMAN.
* UNTIL FRIDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT 5 AM THURSDAY THE STAGE WAS 114.9 FEET.
* FLOOD STAGE IS 115 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL REMAIN NEAR FLOOD STAGE THROUGH
TODAY.
* AT 115 FEET...FLOODING OCCURS IN LOW LYING AREAS OF THE CAROLINA
EASTMAN FACILITY AND AT THE CONGAREE NATIONAL PARK.
$$476 WGUS82 KCAE 171503 FLSCAE FLOOD STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1103 AM EDT THU MAY 17 2012 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN SOUTH CAROLINA... CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON AND RICHLAND COUNTIES THIS WILL BE THE LAST STATEMENT FOR THIS HIGH WATER EVENT. SCC017-063-079-171533- /O.CAN.KCAE.FL.W.0002.000000T0000Z-120519T0042Z/ /CEAS1.1.ER.120517T0336Z.120517T0603Z.120517T0835Z.NO/ 1103 AM EDT THU MAY 17 2012 THE FLOOD WARNING IS CANCELLED FOR THE CONGAREE RIVER AT CAROLINA EASTMAN. * AT 9 AM THURSDAY THE STAGE WAS 113.0 FEET. * FLOOD STAGE IS 115.0 FEET. * THE RIVER FELL BELOW FLOOD STAGE EARLY THIS MORNING. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 106.1 FEET BY TOMORROW MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this river flood warning went out at May 16, 7:21 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 16, 7:21 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 721 PM EDT WED MAY 16 2012 .SYNOPSIS... A BROAD TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EASTWARD ACROSS THE AREA INTO THURSDAY. THIS WILL KEEP THE CHANCE FOR RAIN IN THE FORECAST. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH BY FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... UPPER TROUGH REMAINS ACROSS THE EASTER PART OF THE COUNTRY WITH A WEAK SURFACE TROUGH OF LOW PRESSURE OVER THE REGION. WEAK MID/UPPER SHORTWAVE CROSSING THE CAROLINAS AND GA. SCATTERED CONVECTION SHOULD CONTINUE THROUGH SUNSET...THEN BEGIN TO DIMINISH. PRECIPITABLE WATER RANGE FROM 1.3 INCHES WEST TO 1.5 INCHES EAST. SO HEAVY DOWNPOURS POSSIBLE. LOWS OVERNIGHT SHOULD FALL INTO THE LOWER TO MID 60S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... SURFACE BOUNDARY IS STILL FORECAST TO BE SOMEWHERE ACROSS THE EASTERN FORECAST AREA. ALOFT...REGION SHOULD BE UNDER A MID-LEVEL COLD POOL. WITH GOOD AFTERNOON HEATING...EXPECT TO SEE SOME SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP AGAIN ACROSS THE AREA. BEST CHANCE SHOULD BE ACROSS THE EASTERN HALF OF THE AREA WHERE THERE SHOULD BE SOME INTERACTION WITH THE SEA-BREEZE FRONT. MAX TEMPERATURES IN THE LOWER 80S. RAINFALL WILL COME TO AN END AFTER SUNSET THURSDAY NIGHT. SOME DRYING MAY BE SEEN AS WE GET INTO FRIDAY...WITH THE DEEPEST MOISTURE EAST OF THE FORECAST AREA. MUCH OF THE FORECAST WILL BE DRY ON FRIDAY...EXCEPT EXTREME EAST WHERE AN ISOLATED STORM MAY BE POSSIBLE. TEMPS ON FRIDAY WILL BE SLIGHTLY COOLER WITH HIGHS AROUND 80. SATURDAY WILL BE SIMILAR TO FRIDAY...BASICALLY SLIGHT CHANCE OF PRECIP EAST...AND TEMPS IN THE LOWER 80S. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... MODELS CONTINUE TO SHOW EAST COAST TROUGH PATTERN THROUGH THE MIDDLE OF NEXT WEEK...WITH A FEW WEAK SHORTWAVES MOVING THROUGH THE FLOW. LOOKS AS IF THE CHANCE FOR RAIN SHOWERS WILL INCREASE AS WE GO THROUGH THE LONGER TERM PERIOD. TEMPERATURES DURING THIS PERIOD SHOULD REMAIN NEAR NORMAL. AS WITH PREVIOUS FORECAST DISCUSSIONS....IT IS STILL WORTH NOTING THAT THIS REMAINS A LOW CONFIDENCE FORECAST DUE TO THE LACK OF RUN TO RUN CONSISTENCY AMONG THE MODELS AND RELATIVELY WEAK FLOW PATTERN...LEADING TO A FORECAST DOMINATED BY SMALLER SCALE FEATURES WHICH ARE TOUGH TO PINPOINT IN THE EXTENDED PERIODS. && .AVIATION /00Z THURSDAY THROUGH TUESDAY/... A WEAK SURFACE TROUGH EXTENDS ACROSS THE CENTRAL PORTION OF THE STATE. ISOLATED-SCATTERED CONVECTION ACROSS THE AREA EARLY THIS EVENING WILL SLOWLY DIMINISH OVER THE NEXT FEW HOURS. MVFR OR IFR STRATUS AND FOG POSSIBLE LATE TONIGHT/THURSDAY MORNING. EXPECT MORE CUMULUS DEVELOPMENT AFTER 15Z THURSDAY WITH SLIGHTLY DRIER AIR PUSHING IN FROM THE WEST. EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS/THUNDERSTORMS POSSIBLE THURSDAY AFTERNOON/EVENING. FOG/STRATUS POSSIBLE FRIDAY MORNING. OTHERWISE...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THROUGH MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 16, 4:03 AM EDT, 17 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 403 AM EDT WED MAY 16 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 403 AM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A SURFACE FRONTAL BOUNDARY COMBINING WITH AN UPPER DISTURBANCE AND AFTERNOON INSTABILITY COULD PRODUCE ISOLATED TO SCATTERED SEVERE THUNDERSTORMS. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 4:21 PM EDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT WED MAY 16 2012
SCZ015-162115-
LANCASTER-
421 PM EDT WED MAY 16 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 515 PM EDT...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES SOUTHWEST OF IRWIN...MOVING NORTHEAST
AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN AND LANCASTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
HEAVY RAINFALL AND DANGEROUS LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3471 8063 3458 8075 3456 8086 3460 8090
3462 8090 3478 8081
TIME...MOT...LOC 2020Z 247DEG 7KT 3460 8087Special weather statement, May 16, 5:46 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT WED MAY 16 2012
SCZ031-162215-
SUMTER-
546 PM EDT WED MAY 16 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SUMTER COUNTY THROUGH
615 PM EDT...
AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PINEWOOD...MOVING NORTHEAST AT 5 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3371 8043 3373 8043 3373 8045 3371 8046
3371 8048 3367 8049 3365 8053 3366 8055
3368 8057 3368 8059 3382 8053 3381 8038
TIME...MOT...LOC 2146Z 219DEG 6KT 3373 8051Special weather statement, May 16, 8:29 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
829 PM EDT WED MAY 16 2012
SCZ027-028-170130-
LEXINGTON-RICHLAND-
829 PM EDT WED MAY 16 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND
RICHLAND COUNTIES THROUGH 930 PM EDT...
AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GASTON...MOVING EAST AROUND 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...GASTON...PINE RIDGE AND SOUTH CONGAREE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3383 8093 3385 8098 3386 8100 3388 8100
3388 8102 3386 8104 3379 8105 3377 8111
3391 8117 3397 8105 3393 8099 3395 8094
3386 8087
TIME...MOT...LOC 0029Z 290DEG 11KT 3384 8104Local storm report, May 16, 8:40 PM EDT, 1 hour 15 minutes before
SCZ027-170240-
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
840 PM EDT WED MAY 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL GASTON 33.82N 81.11W
05/16/2012 0.75 INCH LEXINGTON SC PUBLIC
PENNY SIZE HAIL REPORTED
&&
NNNNSpecial weather statement, May 16, 9:05 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
905 PM EDT WED MAY 16 2012
SCZ028-170200-
RICHLAND-
905 PM EDT WED MAY 16 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHLAND COUNTY
THROUGH 1000 PM EDT...
AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY STRONG THUNDERSTORM...NEAR FOREST ACRES.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...COLUMBIA...DENTSVILLE...FOREST ACRES...ST. ANDREWS...
WOODFIELDS...FORT JACKSON AND FIVE POINTS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3383 8084 3408 8116 3419 8090 3393 8063
3391 8063
TIME...MOT...LOC 0105Z 108DEG 9KT 3403 8102The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:03 PM EDT | Areal Flood Advisory | CAE | Kershaw, Lexington, Richland, Saluda | 117 min |
| May 16, 8:23 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 37 min |
| May 16, 8:29 PM EDT | Special Weather Statement | CAE | Richland | 61 min |
| May 16, 9:05 PM EDT | Special Weather Statement | CAE | Richland | 55 min |
| May 16, 9:35 PM EDT | Flash Flood Warning | CAE | Richland | 76 min |
| May 16, 9:42 PM EDT | River Flood Advisory | CAE | Lexington, Richland | 9 hr |
| May 17, 3:07 AM EDT | Special Weather Statement | CAE | Barnwell | 53 min |
| May 17, 3:53 AM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 112 min |
| May 17, 12:07 PM EDT | Special Weather Statement | CAE | Chesterfield | 23 min |
| May 17, 12:32 PM EDT | Special Weather Statement | CAE | Fairfield | 43 min |
| May 17, 1:01 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 44 min |
| May 17, 1:39 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 51 min |
| May 17, 2:39 PM EDT | Special Weather Statement | CAE | Kershaw, Lee | 51 min |
| May 17, 3:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland, Sumter | 42 min |
| May 17, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 45 min |
Nearby
River Flood Warnings in South Carolina, 2012Every river flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.